MAUDE Adverse Event Report: AUGUSTINE TEMPERATURE MANAGEMENT LLC HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50"); ELECTRIC HEATING PAD

AUGUSTINE TEMPERATURE MANAGEMENT LLC HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50"); ELECTRIC HEATING PAD
Model Number U102
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 11/30/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The placement of a cold or cool object on the sensor will always initiate the e2 alarm after 10 minutes of the mattress being unable to reach the set-point temperature.The mattress ifu p/n 2064en specifically requires patient contact with the sensor for optimal performance.Furthermore, repeatedly resetting the alarm without fixing the alarm condition is contrary to the ifu.This mattress was misused multiple ways.
 
Event or Problem Description
Per the reporter: procedure: left mastectomy.Duration: 90 minutes approximately.Patient was transferred from ward bed onto operating theater table and hot dog, and so had operating theater blue cotton sheet overlaying the hot dog, plus the patient's ward bed white bed sheet and draw sheet between herself and the hot dot warmer mattress.A 1 l bag of fluid was placed underneath the patient's left shoulder overlying where the hot dog sensor is.Temperature displayed on console was 39.The doctor felt the hot dog mattress pre-operatively, before the patient was transferred onto it.The hot dog mattress was warm as normal.Not hot.On completion of surgery, the patient was moved, and the doctor felt the hot dog through his glove and it felt hot.Patient was red and looked sunburnt in all areas matching contact with hot dog.The patient was transferred off the hot dog.Blisters were observed and later, these blisters sloughed and exposed an open wound about the size of an adult palm and required dressing.For the next few days, there was an open wound, which required nursing attention.Later, small blisters developed over the right shoulder/ scapula area which remained intact and were less of a concern.The majority of the initial red area burns were superficial and resolved within 48 hours, however the blistered ares of burn were more serious and were described as second degree and required an extended hospital admission and treatment for 1 week.Per manufacturer's investigation: returned devices performed per specification and passed all safety and functional tests.We are unable to re-create the described condition without initiating alarms.The placement of the room-temperature saline bag on the sensor always causes an e2 alarm after 10 minutes of the heating device being unable to reach the set-point temperature.This safety feature is in place to alert a user when a mattress or blanket sensor is in contact with a cold object and running at full power-output.The device must be reset and restarted at least 3 times without fixing the sensor condition in order to be in a warming state that has potential to cause thermal injury.In this case, the patient sustained a 2nd degree burn approximately 8 in2.Placing a cold object on the sensor and resetting the alarm without fixing the alarm condition are both contrary to the ifu.Inadequate pressure off-loading was likely a contributing factor as a combination thermal/pressure injury.We determined the issue was caused by the placement of a saline bag on the mattress's sensor, resetting alarms on the controller, and inadequate pressure offloading.See section h11 for additional manufacturer narrative.

Brand Name
HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50")
Common Device Name
ELECTRIC HEATING PAD
Manufacturer (Section D)
AUGUSTINE TEMPERATURE MANAGEMENT LLC
15305 minnetonka boulevard
minnetonka MN 55345 1512
Manufacturer Contact
ivona domnisoru
15305 minnetonka boulevard
minnetonka, MN 55345-1512
9524653500
MDR Report Key19143725
Report Number3005857264-2024-00001
Device Sequence Number20813444
Product Code DWJ
UDI-Device Identifier00855913001527
UDI-Public(01)00855913001527(17)230430
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092807
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberU102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/02/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age82 YR
Patient SexFemale
Patient Weight60 KG